Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 26, NWS Lincoln, IL

May 2, 1997DeWitt County, Piatt County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 2, 1997, 10:06 PM CDT for DeWitt County, Piatt County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 1997, 10:06 PM CDT (03:06 UTC)
Expired
May 2, 1997, 10:30 PM CDT
In force
24 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties DeWitt County, IL, Piatt County, IL

The radar

The Lincoln radar (KILX), 51 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.1 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1997-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1997-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 030307 RRA
SVRSPI
ILC039-147-030330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1006 PM CDT FRI MAY 2 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN DE WITT COUNTY - CENTRAL ILLINOIS
  NORTHERN PIATT COUNTY - EAST CENTRAL ILLINOIS

* UNTIL 1030 PM CDT
 
* SOME LOCATIONS AFFECTED
  LANE
  WELDON
  FARMER CITY
  MANSFIELD

* AT 1003 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES NORTH OF ARGENTA OR 16 MILES NORTHEAST OF
  DECATUR...MOVING NORTHEAST AT 30 MPH.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.


BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:28 PM CDT, 7 hours 38 minutes earlier.

Area forecast discussion, May 2, 2:28 PM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
225 PM CDT FRI MAY 2 1997

ANOTHER TORNADO WATCH ISSUED ACROSS PARTS OF THE CWA...SO LIMITED TIME
FOR DISCUSSION. NGM IS TRACKING LOW TOO FAR TO THE SOUTH. BELIEVE ETA
HAS BETTER HANDLE ON THE CURRENT SITUATION BRINGING THE SFC LOW TO NEAR
SPI BY 00Z.

THE GOING FORECAST HAS A GOOD HANDLE ON THE SITUATION. POSSIBLE HEAVY
RAIN TONIGHT...SO WOULD SUGGEST EXTENDING THE MENTION OF THIS TO TH(E
OVERNIGHT.

PLENTY OF CLOUD-COVER AND RAIN SHOULD HOLD TEMPERATURES CLOSE TO
GUIDANCE LOWS TONIGHT.

PIA  45/55   ++
SPI  47/58   ++
DEC  46/58   ++
CMI  46/56   ++
LWV  50/58   ++

PLAHMER/AUTEN

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.